Probiotic Supplement May Fend Off Antibiotic-Induced Diarrhea

June 29, 2007

LONDON -- Bolstering the GI tract with a mix of disease-fighting microbes significantly reduced the incidence of diarrhea associated with antibiotics and Clostridium difficile, according to results of a placebo-controlled trial.

LONDON, June 29 -- Bolstering the GI tract with a mix of disease-fighting microbes significantly reduced the occurrence of diarrhea associated with antibiotics and Clostridium difficile, according to investigators here.

Hospitalized patients who consumed a probiotic milkshake twice a day during antibiotic therapy had 75% fewer episodes of diarrhea they reported online in BMJ.

The drink, containing Lactobacillus casei, L. bulgaricus, and Streptococcus thermophilus, also kept the GI tracts clear of diarrhea-causing C. difficile, said research dietitian Mary Hickson, M.D., of Imperial College and Hammersmith Hospital, and colleagues, on the basis of a placebo-controlled trial.

Diarrhea complicates antibiotic therapy in 5% to 25% of patients, she noted. C. difficile causes 15% to 25% of the antibiotic-related cases of diarrhea, mostly affecting older patients.

Probiotics have demonstrated a beneficial effect in various gastrointestinal disorders, including diarrhea related to infection and antibiotic use, Dr. Hickson and her colleagues wrote. Lactobacilli, bifidobacteria, and Streptococcus species all have been evaluated for prevention and treatment of diarrhea. Several reviews have supported the benefits of probiotics.

The investigators evaluated the effects of a probiotic supplement in 135 hospital patients on antibiotic therapy. The patients' mean age was 74 years, and at admission all were free of diarrhea and of conditions that might cause diarrhea.

The patients were randomized to probiotic therapy or matching placebo. Twice daily during antibiotic therapy and for one week afterward all patients consumed a 100 mL milkshake. Patients randomized to active therapy received a supplement containing L. casei, L. bulgaricus, and S. thermophilus.

The primary outcome was occurrence of antibiotic-associated diarrhea. The secondary outcome was diarrhea associated with the presence of C. difficile toxin.

Of 57 evaluable patients assigned to probiotic therapy, seven (12%) developed diarrhea during antibiotic treatment compared with 19 of 56 (34%) in the placebo group. The difference translated into an odds ratio of 0.25, reflecting a 75% reduction in diarrhea incidence (P=0.007). None of the patients in the probiotic group had diarrhea associated with C. difficile, but nine of 53 (17%) in the placebo group did (P=0.001).

The probiotic supplement efficiently prevented diarrhea associated with antibiotic use and the presence of C. difficile, as indicated by the number needed to treat to prevent a single case of diarrhea. For antibiotic use the number needed to treat was five, and the probiotic supplement prevented a case of C. difficile-associated diarrhea for every six patients treated.

A cost analysis showed that the amount to prevent one case of antibiotic-associated diarrhea would be in the range of and prevention of a single case of diarrhea related to C. difficile would cost about .

Dr. Hickson and colleagues concluded that probiotic therapy "has the potential to decrease morbidity, healthcare costs, and mortality if used routinely in patients aged over 50." The further stated their belief that the results are generalizable to any population of older hospitalized patients.